MAUDE Adverse Event Report: WILLIAM COOK EUROPE FROVA INTUBATING INTRODUCER; BTR TUBE, TRACHEAL (W/WO CONNECTOR)

WILLIAM COOK EUROPE FROVA INTUBATING INTRODUCER; BTR TUBE, TRACHEAL (W/WO CONNECTOR)
Model Number G48303
Medical Device Problem Code Component Incompatible (1108)
Health Effect - Clinical Code Bronchospasm (2598)
Date of Event 04/02/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Occupation: safety officer.Investigation is still in progress.
 
Event or Problem Description
According to the initial reporter: severe refractory bronchospasm following induction of anaesthesia which failed to settle with standard measures.Further examination of airway (fibreoptic) demonstrated shards of the intubating catheter in both the endotracheal tube and the right main bronchus.The latter required removal by a thoracic surgeon.Post removal patient¿s condition improved and successfully underwent emergent procedure the following day.I should also add that this is a reproducible fault whereby the intubation catheter shears on the internal flange on the endotracheal tube.This appears to be a new fault which has caused the senior anaesthesia body to question if there has been a change in the production line/ materials.Patient anaesthetized for urgent surgery.Developed severe bronchospasm and difficulty ventilating after the frova intubating catheter found sheared in lower airway.Shavings of the catheter dislodged into patients lower airway.This had caused difficulty in ventilation as the airway was obstructed.Multiple consultants in attendance to salvage situation.Attempts made to retrieve parts of intubating catheter (ent/ thoracic).Significant delays whilst trying to stabilize a critical patient.Eventually decision taken to phone staff not on call (thoracic team leader and senior odp).Patient was per-arrest due to sustained bronchospasm (high airway pressures and inspired oxygen demand).All consultants involved want this escalated as an unacceptable service deficit and an action plan with timeline for resolution.Additional information received on 12apr2022: the fragments were noted in 2x areas ¿ firstly one retained in the endotracheal tube and another in the right main broncus extending distally.The former was removed by exchange of the endotracheal tube (extubation and reintubation) and the latter required formal wide bore flexible bronchsopy by a thoracic surgeon followed by multiple washings of the lower airway to release the fragment.The exact tube used in the incident: covidien; shiley lo-contour oral/nasal tracheal tube cuffed.Reinforced 8.0mm i.D.11.0mm o.D 28.0mm.Ref: 118-80.Patient outcome: a section of the device did remain inside the patient¿s body.Ent endoscopy retrieval of plastic shavings.The patient did require any additional procedures due to this occurrence.Endoscopy to remove plastic shavings from bronchus.Flexible bronchoscopy and washing(s) of lower airway & removal of foreign material.Second anaesthetic for actual procedure (spinal) and placement of invasive lines as part of emergent response.According to the initial reporter, the patient did experience any adverse effects due to this occurrence.Difficulty in ventilating adequately due to shavings obstructing the lower airway.
 
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Summary of investigational findings: fragments noted in 2x areas ¿ first one retained in the endotracheal tube and another in the right main broncus extending distally.The former was removed by exchange of the endotracheal tube (extubation and reintubation) and the latter required formal wide bore flexible bronchsopy by a thoracic surgeon followed by multiple washings of the lower airway to release the fragment.Patient¿s condition improved and successfully underwent emergent procedure the following day.Three used frova introducers in one pouch and four introducers in unopened tyvek pouches were returned.The used introducers had several shavings down the shaft as well as in the curve.No shavings were noted in the sideholes and blowing the inner lumen did not reveal any shavings.The unused introducers were evaluated, too, but no non-conformances/shavings could be noted on any of them and they were all found according to specifications.Based on the information provided and the evaluation of the returned frova introducers the exact reason for the shavings cannot be determined.But considering some of the shavings reportedly had passed into the airway and some were still within the endotracheal tube, the frova introducer may have rubbed against something, maybe when the tube was railroaded over it.However, the endotracheal tube was not provided for investigation and consequently the compatibility between the introducer and the tube would be pure speculation.According to the instructions for use supplied with the frova introducer the tube and the introducer must be lubricated before use and care must be taken when introducing/removing the catheter introducer from the endotracheal tube, as contact with sharp edges on the internal surface of the endotracheal tube may cause small fragments to be shaved off the catheter introducer during introduction/removal.There are adequate controls in place to ensure the device was manufactured to specifications.It was assessed that because any discovered non-conformances were properly dispositioned before qc release, there is evidence that the dhr was fully executed.In addition, no other lot related complaints have been received from the field.It is therefore concluded that there is no evidence that nonconforming product exists in house or in field.Cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
FROVA INTUBATING INTRODUCER
Common Device Name
BTR TUBE, TRACHEAL (W/WO CONNECTOR)
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
Manufacturer (Section G)
WILLIAM COOK EUROPE
sandet 6, dk-4632
bjaeverskov
Manufacturer Contact
lissi walmann
sandet 6, dk-4632
bjaeverskov 
MDR Report Key14206282
Report Number3002808486-2022-00269
Device Sequence Number13904036
Product Code BTR
UDI-Device Identifier00827002483033
UDI-Public(01)00827002483033(17)250207(10)E4220066
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/07/2025
Device Model NumberG48303
Device Catalogue NumberC-CAE-14.0-70-FIC
Device Lot NumberE4220066
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/05/2022
Supplement Date Received by Manufacturer07/12/2022
Initial Report FDA Received Date04/26/2022
Supplement Report FDA Received Date07/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale